Texas, 2008

Tornado in Texas, April 26, 2008

April 26, 2008 · NWS AMA · 1 event in 1 county or zone

An isolated and rather weak thunderstorm produced a brief tornado during the afternoon hours over the northeastern Texas Panhandle. No damage or injuries were reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

An isolated and rather weak thunderstorm produced a brief tornado during the afternoon hours over the northeastern Texas Panhandle. No damage or injuries were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Apr 26, 11:58 AM CST, 1 hour 32 minutes earlier.

Area forecast discussion, Apr 26, 11:58 AM CST, 1 hour 32 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
1258 PM CDT SAT APR 26 2008

.AVIATION...
A COLD FRONT WILL BARREL THROUGH THE AREA THIS AFTERNOON AND EVENING
BRINGING STRONG NORTHERLY WINDS TO THE PANHANDLES. THIS FRONT IS
EXPECTED TO ARRIVE AT KDHT/KGUY BY 20/21Z...THEN AFFECT KAMA AROUND
23Z. WINDS WILL SWITCH TO THE NORTH AND AROUND 25 KTS...WITH GUSTS
AROUND 35 KTS AT TIMES. THERE IS A POTENTIAL FOR AVIATION WEATHER
WARNING CRITERIA TO BE MET AT KAMA WITH GUSTS AT OR EXCEEDING 40
KTS...BUT CONFIDENCE IS RATHER LOW AT THIS TIME. THIS WILL CONTINUE
TO BE MONITORED AND AN AWW MAY BE REQUIRED FOR THE EVENING HOURS.
NORTH WINDS ARE EXPECTED TO DIMINISH AFTER MIDNIGHT AS THE GRADIENT
WEAKENS. THIS SHOULD BRING WIND SPEEDS DOWN TO 15 KTS OR LESS BY 12Z.

THUNDERSTORMS WILL BE POSSIBLE ACROSS THE SOUTH CENTRAL AND EASTERN
PORTIONS OF THE TEXAS PANHANDLE THIS AFTERNOON AND EVENING. I DID
INCLUDE A CB REMARK AT KAMA FOR THIS TIME...WITH NO MENTION AT THE
OTHER TERMINALS. WEAK CU FIELD IS DEVELOPING ACROSS THE SOUTHERN
TEXAS PANHANDLE AT THIS TIME AND SHOULD CONTINUE THROUGH EARLY THIS
EVENING BEFORE GIVING WAY TO MID/UPPER LEVEL CLOUD COVER. ALL THAT
SAID...VFR CONDITIONS ARE ANTICIPATED THROUGH THE TAF PERIOD.

JOHNSON

&&

.PREV DISCUSSION... /ISSUED 700 AM CDT SAT APR 26 2008/

AVIATION...
INVERTED SFC TROF THRU WRN SECTIONS OF FCST AREA PRODUCING WLY
COMPONENT TO SFC WNDS ON WRN SIDE OF BNDRY.  PLUME OF HIGHER DWPTS
NEAR H8 AND 800 MB EXPECTED TO BE DRAWN NEWD AHEAD OF BNDRY...CAUSING
INSTBY TO INCREASE THIS AFTN ON ERN SIDE OF BNDRY.  POTENTIAL WILL
EXIST FOR TSTMS THIS AFTN AND EVE...MAINLY E OF AMA AND GUY.  COLD
FRONT WILL MOVE THRU ALL TAF SITES BEFORE SUNSET...WITH GUSTS TO AROUND
35 KT EXPECTED.  SFC WNDS EXPECTED TO GUST THRU THE EVE...THEN
DIMINISH TO AROUND 18 KT BY 06Z SUN.  MID-LEVEL CLOUDS WILL PREVAIL
THRU EVE...AND BEGIN DECREASING BEFORE SUNRISE SUN.  VFR FCST
CONTINUES NEXT 24 HOURS.

COCKRELL

PREV DISCUSSION... /ISSUED 355 AM CDT SAT APR 26 2008/

DISCUSSION...
MOST OF THE FORECAST CHALLENGES OCCUR IN THE SHORT TERM. UPPER SHORT
WAVE WILL DIG SOUTH ALONG THE BACKSIDE OF THE UPPER LOW OVER THE
DAKOTAS. THE SHORT WAVE WILL DISLODGE A COLD FRONT THAT WILL MOVE
RAPIDLY SOUTH TODAY. THE FRONT IS CURRENTLY IN MONTANA AND WILL
INTERACT WITH ANOTHER FRONTAL BOUNDARY IN COLORADO AS IT MOVES SOUTH.
MODELS WERE FAIRLY CONSISTENT WITH THE TIMING ON THE FRONT SO DECIDED
TO TREND WITH A NAM AND GFS BLEND. WITH THAT BEING THE CASE...EXPECT
THE FRONT TO ARRIVE IN THE OKLAHOMA PANHANDLE AROUND 21Z...THEN MOVE
THROUGH THE PANHANDLES SHORTLY AFTER 00Z. WITH THAT TIMING...THE
FRONT WILL BE MOVING AT ABOUT 40 MPH. MODELS PROJECT WIND SPEEDS
BEHIND THE FRONT TO BE IN THE 20 TO 30 MPH RANGE...BUT DECIDED TO
INCREASE WINDS BY 5 MPH OR SO. THIS WILL BE VERY CLOSE TO WIND
ADVISORY...BUT WILL HOLD OFF ON THE ADVISORY FOR NOW IN ORDER TO SEE
ACTUAL WIND SPEED OBS BEHIND THE FRONT. AHEAD OF THE FRONT...ANTICIPATE
DRY AIR ADVECTION ACROSS THE WESTERN PANHANDLES...WITH INCREASING
MOISTURE IN THE SOUTHEAST. BIG QUESTION WILL BE THE EFFICIENCY OF THE
MOISTURE ADVECTION FOR ANY STORM POTENTIAL FOR TONIGHT. PREVIOUS COLD
THAT MOVED THROUGH THE PANHANDLES YESTERDAY IS NEARLY TO THE GULF OF
MEXICO. 30 TO 40 DEGREE DEW POINTS DO EXIST ACROSS THE SE TEXAS
PANHANDLE...BUT 50 DEW POINTS ARE CLOSER TO DALLAS. ON THE OTHER
HAND...EXPECT 850 MB JET TO REMAIN STRONG INTO THE MORNING WHICH WILL
HELP TRANSPORT MOISTURE JUST ABOVE THE SURFACE INTO THE PANHANDLES.
SO SURFACE DEW POINTS MAY NOT BE VERY IMPRESSIVE...BUT MOISTURE ABOVE
THE GROUND WILL HELP FUEL STORMS. STILL NOT CONVINCED THE MOISTURE
WILL PUSH FAR ENOUGH NORTH TO JUSTIFY POPS ACROSS THE NORTHWEST
CWA...BUT FELT HIGH END CHANCE POPS IN THE SOUTHEAST FADING TO SLIGHT
CHANCE POPS ACROSS THE CENTRAL PANHANDLES FIT BEST. FORECAST
SOUNDINGS DO SHOW PLENTY OF UNSTABLE AIR AND LAPSE RATES SUPPORT
STRONG TO SEVERE ELEVATED STORMS. COULD SEE ISOLATED HAILERS WITH
STRONG WINDS ASSOCIATED WITH THE INCREASING SHEAR BEING THE MAIN
THREATS ESPECIALLY ALONG THE FRONTAL BOUNDARY AS IT WILL ENHANCE LIFT
ALONG THE LEADING EDGE. ONCE THE FRONT BLOWS THROUGH...THE WINDOW FOR
PRECIP WILL DECREASE SO DO NOT ANTICIPATE PRECIP LASTING MUCH PAST
08Z OR SO.

NORTHERLY WINDS WILL REMAIN IN PLACE OVERNIGHT INTO SUNDAY
MORNING...BUT WILL GRADUALLY TAPER OFF NEAR SUNRISE. IN
ADDITION...DRY AIR WILL FILTER INTO THE PANHANDLES ESPECIALLY ACROSS
THE NORTHERN ZONES. 1000-500MB THICKNESSES FALL BELOW 540 DAM ACROSS
THE NORTH. NAM AND GFS SUGGEST 850 MB TEMPS WILL HOVER JUST ABOVE
0C...BUT THINKING A LL INVERSION WILL BE IN PLACE AND WITH THE GOOD
RADIATIONAL COOLING POTENTIAL...DECIDED TO GO WITH SUBFREEZING TEMPS
ACROSS MOST OF THE NORTHERN PANHANDLES. CONSULTED CLIMO BOOKS AND
FOUND THAT THE AVERAGE LAST FREEZE WAS 10 DAYS AGO...SO FELT A FREEZE
WARNING WAS JUSTIFIED AS GROWING IS TAKING PLACE.

BY SUNDAY...TEMPS WILL REBOUND SLOWLY INTO THE 60S AND A DRY TREND
WILL START AS AN UPPER RIDGE BUILDS OVER THE WEST CENTRAL US. A
BLOCKING PATTERN WILL ALSO DEVELOP WITH DEEP UPPER LOWS OVER THE GULF
OF ALASKA AND THE GREAT LAKES REGION. THIS SHOULD LOCK THE RIDGE IN
PLACE FOR A FEW DAYS PROVIDING WARM AND DRY WEATHER FOR THE
PANHANDLES. WILL NEED TO KEEP A CLOSE EYE ON FIRE DANGER CONDITIONS
STARTING MONDAY AS LEE SIDE TROUGHS WILL DEVELOP AND PROVIDE WEST TO
SOUTHWEST WINDS. EXPECT MIN RH VALUES TO FALL INTO RED FLAG RANGE
SUNDAY THROUGH FRIDAY. TEMPS WILL INCREASE MONDAY THROUGH THURSDAY
WITH HIGHS IN THE 80S AND LOW 90S. ANOTHER COLD FRONT MAY REACH THE
PANHANDLES FRIDAY BRINGING COOLER AIR...BUT KEPT THE FORECAST DRY FOR
NOW.

JJB

FIRE WEATHER...
THE FIRE DANGER WILL INCREASE TODAY MAINLY ACROSS THE CENTRAL TO
WESTERN PANHANDLES. DRY AIR WILL BE IN PLACE ALLOWING RH VALUES TO
FALL BELOW 20 PERCENT. WIND SPEEDS WILL INCREASE DURING THE DAY BUT
EXPECT WINDS TO REMAIN BELOW 20 MPH WHEN THE LOWEST RH VALUES ARE IN
PLACE. IN ADDITION...A STRONG COLD FRONT WILL MOVE INTO THE
PANHANDLES THIS AFTERNOON AND EVENING BRINGING A WIND SHIFT TO THE
NORTH AND COOLER TEMPERATURES. SO...DO NOT ANTICIPATE RED FLAG
CONDITIONS FOR ANY MORE THAN AN HOUR...BUT DUE TO THE DRY AIR EARLY
IN THE DAY AND THE STRONG WINDS BEHIND THE FRONT THIS
EVENING...WILL ISSUE A FIRE DANGER STATEMENT WITH ENHANCED WORDING
FOR THE DRY AIR AND WIND SHIFT. OTHERWISE...EXPECT THE FIRE WEATHER
CONDITIONS TO DETERIORATE MOST OF THE WEEK STARTING MONDAY AS DRY AIR
AND WARM DOWNSLOPING WINDS WILL BE THE NORM.

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...FREEZE WARNING FROM MIDNIGHT TONIGHT TO 10 AM CDT SUNDAY FOR THE
     FOLLOWING ZONES: DALLAM...HANSFORD...HARTLEY...HUTCHINSON...
     MOORE...OCHILTREE...SHERMAN.

OK...FREEZE WARNING FROM MIDNIGHT TONIGHT TO 10 AM CDT SUNDAY FOR THE
     FOLLOWING ZONES: BEAVER...CIMARRON...TEXAS.

&&

24/11
Hazardous weather outlook, Apr 26, 12:00 PM CST, 1 hour 30 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
100 PM CDT SAT APR 26 2008

OKZ001>003-TXZ001>020-271100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
100 PM CDT SAT APR 26 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND EVENING ACROSS THE
SOUTH CENTRAL AND EASTERN PORTIONS OF THE TEXAS PANHANDLE. SOME
THUNDERSTORMS MAY BECOME MARGINALLY SEVERE ACROSS THE SOUTHEAST TEXAS
PANHANDLE. THE MAIN SEVERE THREAT WILL BE LARGE HAIL.

BREEZY CONDITIONS ARE EXPECTED THIS AFTERNOON ACROSS THE OKLAHOMA
PANHANDLE AND THE NORTHWEST TEXAS PANHANDLE. WINDY CONDITIONS ARE
EXPECTED TO DEVELOP THIS EVENING BEFORE DIMINISHING LATE TONIGHT.
THEREFORE...CAUTION IS ADVISED ON AREA LAKES.

ELEVATED FIRE WEATHER CONDITIONS ARE EXPECTED THIS AFTERNOON AND
THIS EVENING ACROSS WESTERN AND CENTRAL SECTIONS OF THE
TEXAS PANHANDLE.

SUBFREEZING TEMPERATURES ARE EXPECTED TONIGHT ACROSS THE OKLAHOMA
PANHANDLE AND NORTHERN SECTIONS THE TEXAS PANHANDLE. A FREEZE WARNING
IS IN EFFECT TONIGHT FOR THESE AREAS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

DRY AND BREEZY CONDITIONS WILL RESULT IN ELEVATED FIRE WEATHER
CONDITIONS MONDAY AND TUESDAY. FIRE WEATHER CONDITIONS WILL
DETERIORATE FURTHER WEDNESDAY AND THURSDAY.

.SPOTTER INFORMATION STATEMENT...

LIMITED SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND THIS
EVENING ACROSS THE SOUTHEAST TEXAS PANHANDLE.

JOHNSON

In the hours before

Local storm report, Apr 26, 7:51 AM CST, 5 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE AMARILLO TX
851 AM CDT SAT APR 26 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0500 PM     WILDFIRE         9 SW HARTLEY            35.79N 102.51W
04/24/2008  E1295 ACRE       HARTLEY            TX   FIRE DEPT/RESCUE

            WILDFIRE WAS LOCATED WEST OF U.S. HIGHWAY 385 AND
            NORTHWEST OF CHANNING AND BURNED APPROXIMATELY 1300
            ACRES. AIR TANKERS WERE REQUESTED BY THE TEXAS FOREST
            SERVICE...HOWEVER THERE WAS NOT ENOUGH DAYLIGHT LEFT TO
            SAFELY ACCOMPLISH THE MISSION. NO DAMAGE AND NO INJURIES
            HAVE BEEN REPORTED FROM THIS FIRE...ALTHOUGH SIX
            RESIDENCES AND TWELVE OUTBUILDINGS WERE SAVED. THIS FIRE
            WAS EXPECTED TO BE CONTAINED ON FRIDAY AND WAS STILL
            BURNING IN TALL GRASS AS OF EARLY ON FRIDAY. THIS IS AN
            UPDATE TO AN EARLIER REPORT ON THIS FIRE.

&&

CORRECTED LOCATION...EVENT...REMARKS

EVENT NUMBER 00185

KJS

The radar

The Amarillo radar (KAMA), 152 km away, was scanning. The volume nearest the first event began at 19:33 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Ochiltree

When
April 26, 1:30 PM CST to 1:35 PM CST
Where
Ochiltree County, 1 mi SW of Perryton to 0.9 mi SW of Perryton
Rating
EF0
Path length
0.1 mi
Path width
20 yd
Reported by
Law Enforcement
Coordinates
36.390, -100.813

A brief and small rope landspout developed just southwest of Perryton over an open field. No damage or injuries were reported. The path length and path width were estimated.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2008Every state in 2008This day in weather historyThe tornado archive for Texas, 2008Warnings in Texas, April 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 96248.